+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Toxic cardiomyopathy leading to fatal acute cardiac failure related to vandetanib: a case report with histopathological analysis



Toxic cardiomyopathy leading to fatal acute cardiac failure related to vandetanib: a case report with histopathological analysis



European Journal of Endocrinology 168(6): K51



Medullary thyroid carcinoma (MTC) accounts for 3-4% of all malignant thyroid neoplasias. Vandetanib, a tyrosine kinase inhibitor (TKI) targeting vascular endothelial growth factor receptor 2, epidermal growth factor receptor, and RET, has been approved by the FDA for the treatment of locally advanced or metastatic MTC. The heart seems to be particularly susceptible to adverse effects associated with TKI therapy, and virtually all TKIs have been associated with cardiovascular events. We report the case of a patient with metastatic MTC who was enrolled in the Phase III clinical study (NCT00410761) and presented a favorable response to vandetanib therapy, displaying marked decrease in the level of serologic tumor markers and shrinkage of metastatic lesions. After 14 months of therapy, the patient developed a fatal cardiac failure. Myocardial infarction was excluded by serial measurements of specific cardiac markers (serial troponin-T measurements varied from 0.037 to 0.042 ng/ml) and serologic tests for Chaga's disease were negative. Postmortem examination of the heart revealed cardiomyocyte hypertrophy and marked myocyte degeneration in the subendocardial zones and papillary muscles of the myocardium. These pathological changes are similar to those observed in TKI-treated rats and are suggestive of drug-induced cardiotoxicity. This case illustrates a previously unreported serious vandetanib-related adverse effect and highlights the need for close monitoring of patients under TKI therapy in order to identify early signs of congestive heart failure or myocardium damage.

Please choose payment method:






(PDF emailed within 0-6 h: $19.90)

Accession: 036876730

Download citation: RISBibTeXText

PMID: 23487538

DOI: 10.1530/eje-13-0015


Related references

Desvenlafaxine Overdose-induced Toxic Cardiomyopathy and Acute Left Ventricular Failure: A Case Report. Indian Journal of Psychological Medicine 40(1): 99-100, 2018

Pregnancy-related human leukocyte antigen sensitization leading to cardiac allograft vasculopathy and graft failure in a heart transplant recipient: a case report. Transplantation Proceedings 45(2): 800-802, 2013

First case of Mediterranean spotted fever-associated rhabdomyolysis leading to fatal acute renal failure and encephalitis. International Journal of Infectious Diseases 26: 12-13, 2014

A case of fatal osteolytic hypercalcemia complicated with IgG4-related ophthalmic disease leading to renal failure. Cen Case Reports 8(1): 23-30, 2019

Severe heart failure due to toxic cardiomyopathy in a young patient--a case report. Kardiologia Polska 60(4): 372-373, 2004

Unrecognized clozapine-related constipation leading to fatal intra-abdominal sepsis - a case report. International Medical Case Reports Journal 8: 189-192, 2015

Fatal phenytoin-related toxic epidermal necrolysis: case report. Neurosurgery 25(6): 976-978, 1989

Acute phosphine poisoning on board a bulk carrier: analysis of factors leading to a fatal case. Journal of Occupational Medicine and Toxicology 10: 10, 2015

Patterns of ectopy leading to increased risk of fatal or near-fatal cardiac arrhythmia in patients with depressed left ventricular function after an acute myocardial infarction. Europace 15(9): 1304-1312, 2013

A Fatal Case of Acute Renal Failure From Envenoming Syndrome After Massive Bee Attack: A Case Report and Literature Review. American Journal of Forensic Medicine and Pathology 40(1): 52-57, 2019

A case report of hepatitis e infection leading to acute liver failure and transplantation. Clinical Medicine. Case Reports 1: 133-135, 2008

Streptococcal toxic shocklike syndrome leading to bilateral lower extremity compartment syndrome and renal failure. Report of a case. Clinical Orthopaedics and Related Research 1990(254): 247-250, 1990

Fatal acute liver failure associated with pirprofen. Report of a case and a review of the literature. Netherlands Journal of Medicine 37(1-2): 32-36, 1990

Prolymphocytic B-cell leukemia with fatal acute liver failure. A case report. Recenti Progressi in Medicina 85(3): 186-189, 1994

Fatal Acute Liver Failure With Intravenous Amiodarone: A Case Report and Literature Review. Gastroenterology Research 11(1): 62-63, 2018